Antidepressant Withdrawal Symptoms Much Lower Than Thought

The incidence of antidepressant discontinuation symptoms appears to be much lower than was previously thought, results from a new meta-analysis of studies assessing this issue showed.

After accounting for placebo effects, results showed that about 15% of patients who discontinue antidepressant therapy had true discontinuation symptoms, with severe symptoms occurring in about 2% of patients. 

“Considering all available data, we conservatively estimate that one out of every six to seven patients has truly pharmacologically-caused antidepressant discontinuation symptoms. This might still be an over-estimate, as it is difficult to factor in residual or re-emerging symptoms of depression or anxiety,” the researchers concluded. 

The study was published online on June 5 in The Lancet.

More Reliable Data

“We are not saying all antidepressant discontinuation symptoms are a placebo effect. It is a real phenomenon. And we are not saying that there is no problem discontinuing antidepressants. But these findings suggest that true antidepressant discontinuation symptoms are lower than previous studies have suggested,” study investigator, Christopher Baethge, MD, University of Cologne, Germany, said at a Science Media Centre press briefing.

“Our data should de-emotionalize the debate on this issue. Yes, antidepressant discontinuation symptoms are a problem, but they should not cause undue alarm to patients or doctors,” Baethge added. 

Lead investigator, Jonathan Henssler, MD, Charité – Universitätsmedizin Berlin, Germany, noted that “previous studies on this issue have included surveys which have selection bias in that people with symptoms antidepressant discontinuation are more likely to participate. This study includes a broader range of research and excluded surveys, so we believe these are more reliable results.” 

A Controversial Issue

The investigators note that antidepressant discontinuation symptoms can be highly variable and nonspecific, with the most frequently reported symptoms being dizziness, headache, nausea, insomnia, and irritability. These symptoms typically occur within a few days and are usually transient but can last up to several weeks or months.

Explaining the mechanism behind the phenomenon, Baethge noted that selective serotonin reuptake inhibitor antidepressants increase the available serotonin in the brain, but the body responds by reducing the number of serotonin receptors. If the amount of available serotonin is reduced after stopping the medication, then this can lead to discontinuation symptoms. 

However, the incidence and severity of these symptoms remains controversial, the researchers noted. They point out that some estimates suggest that antidepressant discontinuation symptoms occurred in the majority of patients (56%), with almost half of cases classed as severe. 

Previous attempts at assessment have been questioned on methodologic grounds especially because of inclusion of online surveys or other studies prone to selection and dissatisfaction bias.

“Medical professionals continue to hold polarized positions on the incidence and severity of antidepressant discontinuation symptoms, and the debate continues in public media,” they wrote.

This is the first publication of a larger project on antidepressant discontinuation symptoms.

For the study, the researchers conducted a meta-analysis of 44 controlled trials and 35 observational studies assessing the incidence of antidepressant discontinuation symptoms including a total of 21,002 patients. Of these, 16,532 patients discontinued antidepressant treatment, and 4470 patients discontinued placebo. 

Incidence of at least one antidepressant discontinuation symptom occurred in 31% of patients stopping antidepressant therapy and in 17% after discontinuation of placebo, giving a true rate of pharmacologic-driven antidepressant discontinuation symptoms of 14%-15%.

The study also showed that severe discontinuation symptoms occurred in 2.8% of those stopping antidepressants and in 0.6% of those stopping placebo, giving a true rate of severe antidepressant discontinuation symptoms of around 2%. 

There was no association with treatment duration or with pharmaceutical company funding, and different statistical analyses produced similar results, suggesting the findings are robust, Baethge reported. 

Risks by Medication

Desvenlafaxine, venlafaxine, imipramine, and escitalopram were associated with higher frequency of discontinuation symptoms and imipramine, paroxetine, and either desvenlafaxine or venlafaxine were associated with a higher severity of symptoms.

Fluoxetine, sertraline, and citalopram had lower rates of discontinuation symptoms. No data were available for bupropion, mirtazapine, and amitriptyline.

As for the clinical implications of the findings, Henssler said that he does consider discontinuation symptoms when selecting a medication. “I would choose a drug with lower rate of these symptoms unless there was a specific reason to choose one with a higher rate,” he said. 

Henssler added that these data raise awareness of the placebo effect.

“Considering the placebo results, approximately half of antidepressant discontinuation symptoms could be attributable to expectation or non-specific symptoms,” the researchers noted.

“This is not to say all antidepressant discontinuation symptoms are caused by patient expectations; in practice, all patients discontinuing antidepressants need to be counselled and monitored, and patients who report antidepressant discontinuation symptoms must be helped, in particular those who develop severe antidepressant discontinuation symptoms,” they concluded. 

Experts Weigh In

Commenting on the study at a press briefing, Oliver Howes, MD, chair of the psychopharmacology committee at the Royal College of Psychiatrists, United Kingdom, said that he welcomed “the insight that this robust study provides.”

“If someone chooses to stop taking their antidepressants, their doctor should help them to do so slowly and in a controlled manner that limits the impact of any potential withdrawal symptoms,” Howes said.

He added that the Royal College of Psychiatrists has produced a resource for patients and carers on stopping antidepressants that offers information on tapering medication at a pace that suits individual patient needs.

Also commenting, Tony Kendrick, MD, professor of primary care, University of Southampton, United Kingdom, pointed out some limitations of the new meta-analysis — in particular, that the method of assessment of discontinuation symptoms in the included studies was very variable, with specific measurement scales of discontinuation symptoms used in only six of the studies. 

“In most cases the assessment seemed to depend at least partly on the judgement of the authors of the included studies rather than being based on a systematic collection of data,” Kendrick added.

In an accompanying editorial, Glyn Lewis, PhD, and Gemma Lewis, PhD, University College London, United Kingdom, wrote that though the meta-analysis has its limitations, including the fact that many of the studies were small, often use antidepressants that are not commonly used now, and studied people who had not taken the antidepressants for a very long time, “the results here are a substantial improvement on anything that has been published before.”

They emphasize the importance of discussing the issue of a placebo effect with patients when stopping antidepressants. 

The editorialists pointed out that as antidepressants are prescribed to many millions of people, the relatively uncommon severe withdrawal symptoms will still affect a substantial number of people. However, for individual clinicians, severe withdrawal symptoms will seem uncommon, and most patients will probably not be troubled by antidepressant withdrawal, especially when medication is tapered over a few weeks.

They noted that cessation of antidepressants can lead to an increase in depressive and anxious symptoms, and distinguishing between relapsing symptoms and withdrawal is difficult. 

“Short-term symptoms that reduce quickly, without intervention, are best thought of as a form of withdrawal, even if those symptoms might be similar or identical to the symptoms of depression and anxiety. More serious and longer-term symptoms might best be managed by tapering more slowly, or even deciding to remain on the antidepressant,” the editorialists wrote.

There was no funding source for this study. The authors declare no competing interests. Dr Jauhar has received honoraria for educational talks given for Sunovian, Jannsen, Boehringer-Ingelheim and consulted for LB Pharmaceuticals, all based on antipsychotics and psychosis. Dr Kendrick led the NIHR REDUCE trial of internet and telephone support for antidepressant discontinuation and was a member of the guideline committee for the NICE 2022 Depression Guideline

#Antidepressant #Withdrawal #Symptoms #Thought

Leave a Comment